Please consider supporting my work in one of the following ways:
My Coronavirus Guide at https://chrismasterjohnphd.com/coronavirus
Pre-order my Vitamins and Minerals 101 Book at https://chrismasterjohnphd.com/book
Testing Nutritional Status: The Ultimate Cheat Sheet at https://chrismasterjohnphd.com/cheatsheet
Join the CMJ Masterpass at https://chrismasterjohnphd.com/masterpass
Anything else in this list of ways to support my work: https://chrismasterjohnphd.com/how-you-can-support-my-work
Question: "Vitamin K2, MK-4 and MK-7, might have caused prolonged heart palpitations. Upon stopping it, symptoms mostly resolved after a week or so. Does that mean that the body is better off without it? Might increasing calcium intake mitigate this?"
I would say, the calcium is really interesting. I genuinely hadn’t thought of that until you mentioned it. Even though I’ve heard other people ask this question, I haven’t had time to look into it, but you raise a good point.
So, it is conceivable, for example, that your bone density has been very low because you have not had the K2 you needed to get the minerals into the bone. So when you get the K2, you start loading the calcium into the bone, but maybe because your whole body is programmed to assume things were the way they were before you started taking the K2, then it doesn’t adapt fast enough to normalize your blood calcium, which, by the way, how do you normalize your blood calcium? You take calcium out of the bone.
MK-4 has been studied in high-milligram doses as an osteoporosis drug because it inhibits bone resorption. If you inhibit bone resorption, you will definitely interfere with your ability to maintain normal serum calcium levels because bone resorption is how you do that.
So, either you’re giving the nutrients needed to get the calcium into the bone and the body is just prioritizing that because it’s been missing them for so long, and your serum calcium drops — or you’re actually creating signaling stopping bone resorption, and so your blood calcium drops because of that.
Either way; taking calcium might impact that, and I would love to have some anecdotal data on that because there’s no studies on K2and heart palpitations. So, I would love it if we have some anecdotes of people saying whether the calcium helps, especially since so much of the K2 stuff is so skeptical of calcium.
Kate Rheaume-Bleue’s book Vitamin K2 and the Calcium Paradox, I think it’s a great book. Basically, what that book is, is an enormous elaboration of my 2007 article on Activator X and Weston Price.
If I had written that book, I would have done things a little bit differently. The whole idea of the calcium paradox that’s in the title, I think it has merit. There is some data indicating that calcium supplements might worsen the risk of heart disease, but I think that the conclusions are way too anti-calcium, and I think there’s too many people out there taking K2 who have it in their heads that calcium supplements are bad.
Calcium supplements are bad compared to getting enough calcium from food. A huge portion of those people are not getting enough calcium from food, and getting calcium is more important than where it comes from.
This Q&A can also be found as part of a much longer episode, here: https://chrismasterjohnphd.com/podcast/2019/02/09/ask-anything-nutrition-feb-1-2019/
If you would like to be part of the next live Ask Me Anything About Nutrition, sign up for the CMJ Masterpass, which includes access to these live Zoom sessions, premium features on all my content, and hundreds of dollars of exclusive discounts. You can sign up with a 10% lifetime discount here: https://chrismasterjohnphd.com/q&a
There are two ways to discuss this episode:
1. Discuss it in The Masterpass FREE Forum, which is freely open to everyone, at https://chrismasterjohnphd.com/discuss
2. If you’re a Masterpass member, discuss it in the Masterpass Discussion Group, found in your dashboard.
DISCLAIMER: I have a PhD in Nutritional Sciences and my expertise is in performing and evaluating nutritional research. I am not a medical doctor and nothing herein is medical advice.